Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

198 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Took antibiotic for diarrhea. Noticed change in stool color. Is this normal?

Answered by
Dr.
Dr. Raju A.T

General & Family Physician

Practicing since :2008

Answered : 3701 Questions

default
Posted on Mon, 4 Feb 2013 in Digestion and Bowels
Question: I had a case of severe diarrhea around Nov'12 end. Once diarrhea improved, it was followed by black and messy stools. I took a course (5 days) of antibiotics(Mahcef Plus) along with a medicine called Velgut after consultation with our physician. After the antibiotics course, my stool color has now changed to yellow to light brown but I am still having soft and mushy stools from then. Doctor prescribed my Providac for a period of 5 days inbetween. Stools were ok for that duration. But got back to very soft (like cow dung), once I discontinued Providac.
Have no other issue like abdomen pain etc.
My other parameters
Age: 33 years
Any other symptom or past history: No
Stool Frequency: Once to twice a day
Stool Color: Yellow/Dark Yellow/Maybe Borwnish
Stool formation Very soft very mushy
I had a stool test in between and everything was Ok
I am under a fair bit of stress though in last few days and that is not helping either.
One more point. I had alcohol on new year's eve and after that my stools were black and tarry for a day
Is it normal or what else should I do
Please advise.
doctor
Answered by Dr. Raju A.T 29 minutes later
Hi,

Thanks for your query.

The diarrhea you had could be due to infection. The fact that you got better after a course of antibiotic confirms my suspicion. Occasionally gastric bleeding secondary to infection or pre-existing gastric ulcer can impair a dark tarry color to the stools.

In the due course of infection and sometimes following antibiotic therapy, some of the essential normal bacteria of the intestines get washed away. The results are reduced absorption of bile salts and other nutrients. This may lead to abnormal stool formation, changes in stool colour and increased motility. Therefore your current symptoms could be the effects of recent infection / antibiotic therapy.

Do not be concerned though, providac and velgut are drugs that solve such problems. It contains spores of lactobacillus acidophilus and other a bacteria essential for normal digestion. Since you had been on Providac for 5 days the problem will surely get corrected, except that sometimes it may take time to become normal. Do wait for a week from now. I expect you to be become normal soon. You may take another course of Providac for some more days for additional benefits.

Besides this stress and physical strains also affect motility of intestines. Adequate destressing by means of adequate sleep, regular food, physical exercise, yoga and transcendental meditation has positive influence on bowel movements.

In the interim monitor the progress. Drink enough fluids and take plenty of fibre XXXXXXX fruits and vegetables. Watch out for persisting dark tarry stools. You should consider getting back to your doctor if needed.

Hope I answered your query.

Please let me know if there are any other concerns.

Regards,

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Raju A.T 1 hour later
Thanks doctor for your response. It is encouraging.

Providac twice a day often makes my stools smells very bad and also a bit greasy.Is it expected. What do you think is the ideal dose for providac for me?

This problem has been there for almost 2 months. Do you think it is normal ?
Do you think fruits like banana , XXXXXXX would help?
Please advise
doctor
Answered by Dr. Raju A.T 43 minutes later
Hi,

1. Yes, foul smelling stools can be expected with Providac. Do wait for a week from now to start another course of Providac. You can follow the same dosage and course as advised by your treating doctor before.

2. Yes, sometimes the intestinal upset due to such problems could run for weeks to months.

3. You can take fibre XXXXXXX foods like XXXXXXX Psyllium husk, etc. These form bulk of stool and help in easy evacuation.

Hope this suffices. I will be glad to assist you should you have more concerns.
If all your queries are answered, please close this discussion. I would appreciate your reviews about this service.

Wish you good health.

Regards,

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Raju A.T 26 minutes later
Thanks Doc...

One last query. I am also having some bad taste in my mouth. Is it Ok.
Thanks in advance.
doctor
Answered by Dr. Raju A.T 4 hours later
Hi again,

Twice a day teeth brushing and mouth wash with antiseptic solution like CHLORHEXIDINE twice daily after food will surely help you to get rid of the bad smell in the mouth.

Wish you good health.

Regards,
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Lab Tests
Medical Topics

Recent questions on  Waterborne diseases

doctor1 MD

Hi, i am writing on behalf of a friend. He had been diagnosed with having IBS when he was 13, without a colonoscopy, and now he is 25. He has been having abdominal pain and interchanges of diarrhea and constipation all these years but a month ago it suddenly got really worse (after having some fish, but even if it was bad, he had never experienced such excruciating pain again), as in one day he started to ache so much he couldn't get up off the floor. It was like stabbing and ripping him apart. He went to the hospital and had blood work done and an X-ray and they said it was normal but suggested a colonoscopy but he didn't go through with it. Ever since he has been having really severe abdominal pain and interchanges of diarrhea and constipation and he has been to several doctors, one prescribing him with amitriptyline and antibiotics for the intestine, and another after that giving him mebeverine hydrochloride alone. He took the antibiotics and amitriptyline for almost a month and it helped him a bit but in the evening he would none the less have the return of the severe pain in his entire abdomen, sometimes centering on the left upper side of it. Then he went to the other doctor who perscribed mebeverine hydrochloride, telling him it would instantly help, without that being the case when he tried it. He had extensive blood work done and everything was normal, no inflammation or anemia, and the doctor said he didn't need anything else and should just take the mebeverine. But he is still in pain and i was wondering if it could be something else with these symptoms. Should he have a colonoscopy or some other less painful test? He also has Gastroesophageal Reflux Disease.

doctor1 MD

hi
I M 62 YEARS MALE TAKING ENTROQUINOL TAB.SINCE LAST 10YEARS IT SUITS ME I HAVE AMOEBIASIS EARLIER GIARDIASIS IF I DONOT TAKE ENTROQUINOL
I FEEL CONSTIPATION THOUGH I HAVE TO REPEAT ITS COURSE OF 21TABS EVERY AFTER 15 DAYS NOW IT IS NOT AVAILABLE WHAT CAN I TAKE

doctor1 MD

i have diarrhea gurgling in the stomach wind with stool ibs diverticullea once a month i get bloating and allsymtoms than uncontroled loose motions advise what tablets to take 66yrs taking esog40 normaxine vsl3 flatuna lactifibre as benefibre is no available

doctor1 MD

my son 19 years old, was admitted with abdominal pain and diarrhea for almost 2 months. diagnosed with crohn's disease. He was given Rantag 150 every 12 hrs, Gupison 20 once a day and Anazol 500 every 8hrs. After 2 days, he was vomiting with sever pain in his bones and bottom of the feet. I need to know if this is related to medicine and why the pain came back
thanks

doctor1 MD

Hello Sir, I was having Jaundice a month back, my bilirubin level was 5 at its XXXXXXX .on the 9th of November..was hospitalised for a week and then my bilirubin was 2..now it is 1.5..and also my sgpt and sgot are in its range.. I wanted to know...

doctor1 MD

My wife is pragnant. She is on 6th month. She is having disentry for last two days. Is it something worry about?

doctor1 MD

I was diagnosed having gastric flu , although I have got over most of the symptoms I still have dhyarea after 11 days is this normal